The Best Cold Medicine
Find the right active ingredients, and get plenty of rest
We set out to find the most effective, safest, and fastest-acting cold medicine. After talking to multiple doctors and scouring every peer-reviewed research study we could find, we determined which active ingredients work the best — and which ones to avoid — as well as the best way to actually fight the common cold: rest.
For Daytime Cough and Chest Congestion
The active ingredients in each of these are the same. Taking a capsule or liquid is up to you.
For Daytime Sinus Pressure, Nasal Congestion, and Pain
Capsules: Advil Cold and Sinus
Includes the only active ingredient proven to actually help with sinus congestion. No liquid form medications do.
Despite their frequency, colds aren’t exactly consistent in terms of symptoms. In fact, the symptoms you experience will often change throughout the lifecycle of a cold virus, shifting from nasal congestion and sinus pressure to chest congestion and coughing. You can’t actually cure a cold either. It’s a “self-limiting” virus with a lifespan of only about 10 to 14 days. Antibiotics won’t help, and the only thing that will actually decrease the duration of your cold is good, old-fashioned rest.
You may not be able to cure a cold, but you can effectively use cold medicine to manage your symptoms.
The consensus among all the experts we talked to was unanimous: You should only take cold medication for the symptoms you have, and avoid taking any drugs you don’t actually need.
Our Picks for the Best Cold Medicine
We’ve divided our top picks into two categories: head cold and chest cold medicine. More accurately, head cold medications tend to symptoms such as sinus pressure, nasal congestion, fever, and minor aches and pains — ones that are generally confined to the head. Chest cold medications focus on treating coughs and chest congestion. From there, we divided the picks into liquid and solid formulations, as well as the time of day they should be taken.
Like any good cough medication, this one has DM in the name, which indicates that it contains dextromethorphan — the only active ingredient known to effectively alleviate coughing symptoms. The cough suppressant works in tandem with guaifenesin, an expectorant designed to loosen mucus. In various online forums, including Amazon and Everyday Health, users have praised this medication for its outstanding efficacy (and many have reminded others to take the pills with plenty of water).
There are several varieties of Mucinex available, but we recommend the standard version for most use cases. Its extended-release, bi-layer tablets are easy to take, and last the longest. Just don’t attempt to crush, chew, or break the tablets, since it will interfere with the extended-release design of the medication and will leave a decidedly bitter taste in your mouth.
This was a close one, with Robitussin Sugar-Free Cough + Chest Congestion narrowly beating out DayQuil Cough & Congestion and Delsym Cough + Chest Congestion DM. All three provide cold sufferers with non-drowsy formulas along with similar doses of dextromethorphan and guaifenesin to suppress coughing and clear mucus from the body.
The reason Robitussin’s product stands out, however, has to do with what it doesn’t include: sugar. That makes this a great option not for only people with diabetes, but also for Americans in general, as they consume more than enough sugar. The formula is also low in sodium, and it doesn’t taste horrible either.
Advil Cold & Sinus is the only daytime cold medication that we can guarantee will help relieve sinus pressure. Each pill contains 200 milligrams of ibuprofen, which reduces inflammation — one of the main causes of sinus congestion — and 30 milligrams of pseudoephedrine, which is the only decongestant clinically proven to actually work.
Studies have shown pseudoephedrine to be far more effective than phenylephrine (which is about as useful as a placebo), but there are some definite drawbacks to the ingredient — so we only recommend taking it if your sinus pressure is truly unbearable. Otherwise, just load up on tissues and drink plenty of water, which all of the doctors and pharmacists we talked to agreed was the best medicine.
Pseudoephedrine causes your heart rate to increase, which can make you feel sweaty and anxious, for example. Because it can be used to make illegal drugs, you also need to request it from behind the pharmacy counter and show your ID. In some areas, most notably Oregon and Mississippi, as well as some cities in Missouri and Tennessee, you actually need a prescription for any medicine containing pseudoephedrine, including Advil Cold & Sinus.
You may notice that our nighttime picks aren’t divided into the previously mentioned head and chest categories. That’s because after whittling down the cold medications, we found that the best ones mainly address pain, coughing, and difficulty sleeping. And those three symptoms are indicative of both head and chest colds.
Vicks NyQuil is a household name in cold medicine for a reason. It combines acetaminophen, dextromethorphan, and doxylamine succinate — all of the active ingredients necessary to safely relieve pain, suppress coughs, and knock you out for a good night’s sleep.
This medication only narrowly won over Next Nighttime Cold & Flu Relief softgels during our research, however. The ingredient labels of both options are nearly identical, containing the same doses of active ingredients. But what put Vicks NyQuil softgels over the top was its cost. Although it comes in packs of eight, rather than Next’s 10, Vicks NyQuil is slightly less expensive at only $0.62 per softgel.
There are a few things to note, though. First and foremost, if you’re taking this in combination with other drugs, make sure you know how much acetaminophen you’re ingesting — because overdosing (which means taking more than the 4,000 mg recommended daily maximum dosage) of that particular drug can mean bad news, ranging from simple nausea to liver failure and death. Second, if you have trouble swallowing large pills, we recommend you try our Best Liquid Nighttime Cold Medication pick, Alka-Seltzer Plus Severe Cold & Cough Night, as each softgel measures nearly an inch in length.
Like our solid nighttime recommendation, this option features acetaminophen, dextromethorphan, and doxylamine succinate, but in higher doses (hence the “severe” in its title). That means each 30-milliliter dose contains 650 milligrams of acetaminophen, so it’s even more important that you properly measure your doses.
The large amount of acetaminophen isn’t this medication’s only noteworthy ingredient, though. When our coordinator purchased the medication, she had to present her ID. Our first thought was that this was because Alka-Seltzer Plus Severe Cold & Cough Night contains alcohol. Upon further research, however, we learned that alcohol is an inactive ingredient, meaning that there’s so little of it, it has no effect on the medication. Identification was more likely a requirement because of its use of dextromethorphan.
When taken according to labeling instructions, dextromethorphan is both safe and effective. But it does have the potential for abuse; the National Institute on Drug Abuse’s Monitoring the Future 2015 survey showed roughly 3 percent of teens admitting to abusing cough medicines to get high.
As a result, Arizona, California, Kentucky, Louisiana, New Jersey, New York, Tennessee, Virginia, and Washington are among the states that have enacted legislation prohibiting sales of over-the-counter cough medicines with dextromethorphan to minors. If you are 18 or older and take Alka-Seltzer Plus Severe Cold & Cough Night according to the instructions, you shouldn’t have any issues, though.
How We Found the Best Cold Medicine
We started by compiling a list of 112 of the most common over-the-counter cold medicines, from drink mixes and tablets, to nasal sprays and all-natural lozenges. We made sure each was readily available at most major retailers, including Amazon, Target, Walgreens, Rite Aid, CVS, and more. After that, we consulted multiple peer-reviewed reports and medical professionals to determine what actually makes a cold medicine effective — and of the medications we looked at, several weren’t nearly as effective as we would have hoped.
We looked at the active ingredients first.
The active ingredients in any medication are the ones that actually do something. In terms of cold medicine, it’s the stuff that physically unclogs your stuffy nose, reduces your pain, and stops your cough. The first few ingredients (usually one to three) listed in all medications are always the active ones. Analgesics, decongestants, antihistamines, dextromethorphan, and cromolyn sodium are considered to be the best treatments for most common cold-related symptoms, based on the majority of peer-reviewed reports. Dextromethorphan and cromolyn sodium are specific ingredients, a cough suppressant and anti-inflammatory, respectively. The others describe ingredient categories.
Ingredient / Category
Zinc-based medications proved to be effective, but dangerous.
Although many people swear by these products, the medical findings on them are mixed, leaning toward non-advisable. Some studies have found that zinc-based formulas do indeed decrease the duration of cold symptoms, but only if they are taken at the immediate onset of symptoms. Osteopathic Physician Dr. Lili Lustig, with the Cleveland Clinic, told us if you do decide you want to take them, “You want to get started with that as soon as you have symptoms.” Even if you start taking zinc-based medications at the right time, they have numerous downsides.
Aside from negatively interacting with any other medications you may be taking and causing future health problems, Consumer Reports points out that zinc can also cause many unpleasant side effects, including nausea and vomiting. Zinc-based nasal swabs, in particular, have been shown to cause patients to lose their sense of smell, sometimes permanently.
Anything with aspirin was out.
Aspirin isn’t bad in and of itself. Many people take it regularly as a pain reliever and are just fine. You just don’t need it in your cold medicine. In fact, you’re more likely to experience adverse side effects, especially digestive issues and abdominal pain, if your cold medicine does include aspirin. Plus, Mayo Clinic advises using caution when giving aspirin to children and teens, as it’s been linked to Reye’s syndrome, a rare but potentially deadly condition for children. Since we wanted to find the best cold medicine for everyone, with the least likelihood of negative side effects, we decided to not risk recommending anything that included aspirin.
Cold medicines that included phenylephrine got dropped, too.
Amazingly, there are currently only two recognized decongestants: pseudoephedrine and phenylephrine. You’re likely more familiar with pseudoephedrine — or at least its restrictions. Since it’s also regularly used to make methamphetamines and can cause increased heart rate, drugs that contain it are legally required to be kept behind the pharmacy counter and need an ID to be purchased (or even a prescription in Oregon or Mississippi). It’s also the only decongestant that’s clinically proven beyond a doubt to actually work.
Phenylephrine, on the other hand, has largely been proven to be no more effective than a placebo. Regardless, it fills store shelves and most cold medicine bottles simply because it’s more convenient to produce and purchase — even though most clinical studies suggest it doesn’t decongest much of anything besides your wallet.
That’s why the only daytime head cold medicine we recommend, Advil Cold & Sinus, contains pseudoephedrine, and none of the other day or nighttime medications amongst our top picks contain phenylephrine.
Then we made some decisions based on common sense.
To narrow down the list even further, we had to make a few judgment calls. For example: The maximum dosage of several options, such as Tylenol Cold + Sore Throat Cool Burst and Contac Cold + Flu Night Cooling Relief, doesn’t cover a 24-hour period. We don’t advise going over the maximum dosage, as medications go through rigorous testing to determine their efficacy level, and therefore dosage. But being kept awake with no sign of relief for up to six hours doesn’t make sense either, so we scrapped them.
In other cases, our contenders were nearly identical. Case in point: Mucinex DM, Mucinex Maximum Strength DM, and Mucinex Maximum Strength Fast-Max DM. After examining each one more closely, we learned the Maximum Strength version simply contains double the amount of the standard option’s ingredients. As does the Maximum Strength Fast-Max DM, although it is taken in four-hour rather than 12-hour increments. Instead of including all of them, we opted for Mucinex DM. That way, if a single tablet doesn’t provide relief, you can always add a second at the next dosage time (without exceeding the maximum daily dosage.)
The Best Cold Medicine: Summed Up
|Cold Medicine||Best For...|
Did You Know?
There’s no way to cure a cold besides waiting.
Because colds are caused by a virus, the only way to get rid of one is to let it run its course. Even the best cold medications can’t banish a cold entirely. They can only help manage your symptoms. That’s also why your doctor won’t prescribe you an antibiotic.
“Antibiotics do not affect a virus in any way. It doesn’t kill a virus; it doesn’t slow it down; it doesn’t do anything. In fact, if you take an antibiotic, it can do harm.”
“Our bodies oftentimes can just work through many of our viral illnesses with just good self-care,” Dr. Lustig says. That includes taking hot showers, using humidifiers, and drinking lots of liquids, such as “good, old-fashioned chicken soup.” One of the reasons antihistamines are present in nighttime formulas is to help you sleep.
Ultimately, the best method of self-care is rest. “If you can catch it in the beginning, take the time and rest. Allow your body to heal,” Dr. Lustig says. And rest helps throughout a cold, not just at the beginning.
If your cold lasts longer than 10 to 14 days, see a doctor.
Long-term, continued use of cold medications means “you may be masking or hiding a more severe underlying problem,” Dr. Lustig told us. For example, if you take cough medicine for two months, you’re long past the stage of a virus. “That person may have a pneumonia, or they may have a bronchial infection. Or it may be something else more severe,” she added.
Likewise, you should definitely see a doctor before the 10-day mark if your symptoms are getting worse despite using medications, or if your fever is rising. Those are signs you have something other than a cold. “A lot of these respiratory infections have similar symptoms,” says Dr. Sally Rafie, a pharmacist specialist at University of California San Diego Health. “So they may think it’s a cold, but maybe it turns out to be the flu or bronchitis.”
You should only take cold medicine for the symptoms you actually have.
Cold medicine needs 30 min. to an hour to work. You can help speed up the process by drinking lots of water, which loosens up mucus more than most medications do.
Although the medical professionals we spoke with had differing views on single- versus multi-ingredient medications, they all agreed that you should only be taking medication for the symptoms you actually have. The biggest concern with multi-symptom or combination products is the potential to take one specific active ingredient in multiple medicines simultaneously. This is of particular concern with acetaminophen, which is included in many over-the-counter drugs.
Depending on various factors, including how much acetaminophen you’ve ingested, an overdose may result in abdominal pain, nausea, and vomiting — and can even cause liver failure or death. We can’t stress the importance of staying under the 4,000 mg recommended daily maximum dosage enough.
Aside from the potential of an acetaminophen overdose, if you take a multi-symptom medication — especially one that covers symptoms you don’t have — and you experience an adverse reaction, it’s difficult to determine what ingredient caused the reaction.
Maximum FDA-recommended daily dosages of common cold medicine ingredients
Maximum Dose/24 Hours